All patients who have a blood component transfusion are at risk of an adverse transfusion reaction.
UK Risks data from 2017
- Serious Hazards of Transfusion (SHOT) report
- 2,000,000 Transfusions
- 372 Acute transfusion reactions (1 in 5376)
- 42 Haemolytic reactions (1 in 48,000)
- 3 Transfusion associated lung injury (TRALI) (1 in 666,666)
- 92 Transfusion associated circulatory overload (TACO).(1 in 22,000)
- TRALI and TACO and Severe Transfusion reactions must be reported to the Hospital blood bank
Patient exhibits signs of symptoms of a reaction during transfusion
- Stop the Transfusion and assess patient and NEWS and ABCDE assessment
- Check correct blood and patient
- Maintain IV line with fluids if needed and assess
- Medical assessment. Check obs 15 mins
- Acute Haemolysis or Bacterial Infection are most serious
- TACO is usually straight forwards to diagnose and treat
Isolated Febrile Transfusion reaction
- Seen in 1% transfusions with red cells but also seen with platelets and FFP which contain plasma.
- Reaction usually due to plasma pyrogens and leucocyte antibodies.
- Clinical:1-2° rise to 38-39°, Chills, malaise, rash, pruritus, urticaria is quite common after start of transfusion
- Check ABCDE, correct patient/transfusion.
- These start about 30 mins after the start
- Slow or stop the transfusion.
- Give Paracetamol 1 g PO/IV
- Consider Chlorphenamine 4 mg PO or 10 mg IV
- Restart after 30 mins if settles.
- Maintain Close observations every 15 mins
Serious transfusion reaction due to ABO incompatibility
- Usually a clerical error in the cross-matching process with ABO incompatibility. There is 10% mortality. Important to spot as someone else may be getting the wrong blood if units have been transposed.
- There is intravascular or extravascular haemolysis. Intravascular lysis: haemoglobinaemia and haemoglobinuria. Caused by Anti-A or Anti-B with IgM complement-mediated lysis.
- Extravascular lysis is milder with fever and chills and is usually delayed with anaemia and jaundice and usually due to Anti-D
- Clinical: Reaction usually occurs within minutes of start of the transfusion. Unwell, tachycardia, hypotensive, Fever, chills, pain, flushed face, dyspnoea, vomiting, diarrhoea, back pain.
- Test: FBC, U&E, LFT, Repeat GP and save, DAT test, Lactate, Coagulation. Also consider ABG and CXR and Urinalysis. Send first urine sample for haemoglobinuria. May need blood cultures if sepsis considered due to bacterial contamination of the blood.
- Stop transfusion and change tubing. Start IV N-saline to get a diuresis going. Check if correct patient, correct sample. Continue IV crystalloid and give a fluid challenge and high flow oxygen. Insert urinary catheter to measure output. Start IV Furosemide 40 mg IV to initiate diuresis depending on volume status.
- Concerns are an AKI and DIC consider HDU/ITU. Inform and Discuss with the on-call haematologist and Intensivist. Inform the lab as well.
- If sepsis is in the differential give IV Antibiotics and follow sepsis guidance.
- Keep the opened unit of blood and any unused units and return to the lab for checking. Take senior advice.
- Wheeze, swelling, pain, hypotension, collapse
- Stop transfusion, treat as for anaphylaxis
- May be IgA deficiency being exposed to IgA.
- Get help. Oxygen. Adrenaline 0.5 mg IM
- Consider Hydrocortisone 200 mg IV and IV Chlorphenamine
- Start IV Crystalloid. Manage for anaphylaxis
- Fever, hypotension, septic shock, oliguria, DIC
- Usually immediate and often lethal.
- Stop transfusion. Take Blood cultures
- Follow the sepsis guidelines.
- Follow local advice on antibiotics
- HBV, HTLV, HIV, HCV. Testing is done for these.
- Use CMV negative donors for those receiving bone marrow transplants or solid organ transplants on immunosuppression.
- Other infections: syphilis, malaria and toxoplasmosis.
Transfusion Associated Circulatory Overload (TACO)
- Acute Dyspnoea, pulmonary oedema
- Tachycardia, raised JVP, CXR changes.
- Avoid by giving over 3-4 hrs with diuretics
- Treat as cardiogenic pulmonary oedema
Transfusion related lung injury (TRALI)
- Stop transfusion. ABC.
- Acute breathlessness, pulmonary oedema, Cough,
- Due to donor antibodies to white cells.
- CXR changes of pulmonary oedema.
- Treat as ARDS but prognosis better.
Transfusion related graft versus host disease
- Immunocompromised host. Fever, Rash
- liver dysfunction 1-week post-transfusion.
- Possibly due to viable donor T cells.
- Supportive treatment.
- Prevent by giving irradiated blood.
Post transfusion purpura
- Later fall in platelets after 10-14 days.
- Develops antibodies to Human platelet antigen 1a.
- Treat with IVIg or plasma exchange.